*Skin condition affecting the tongue and inside of the mouth
*Exact cause is unknown, but arises in association with both Epstein-Barr and HIV
*Consists of white patches, irregular in shape, on the side of tongue or interior of the mouth
Hairy leukoplakia is a skin condition which affects the interior of the mouth and the tongue. It typically consists of irregularly-shaped white patches on the sides of the tongue or interior of the mouth. The lesions are not painful, and may have a folded or corrugated appearance with fuzzy protrusions along the folds.
The exact cause of Hairy leukoplakia is unknown, but it commonly arises in persons with Epstein-Barr or HIV. The associations with these diseases are unknown, but in the case of affected persons who are HIV-positive, smoking can increase the chance of its appearance.
Differential Diagnosis (Other conditions with similar appearance)
*Diagnosis based on appearance of the affected area
*Skin biopsy will be performed to confirm diagnosis and rule out similar appearing conditions
*Can easily be mistaken for candidiasis, which results in frequent misdiagnosis
Hairy leukoplakia is generally diagnosed based on the clinical presentation of symptoms. Skin biopsy should be performed to confirm the diagnosis and to rule out similar appearing conditions, as it is often misdiagnosed as candidiasis, a fungal infection.
*Not usually treated independently
*Treatment of associated condition may lessen symptoms
*Few medications have been shown to assist in its treatment
As hairy leukoplakia is not generally treated independently, few medications are available for its treatment. Gentian violet and antivirals with acyclovir or ganciclovir have been shown to be effective in treatment of the condition. Often, treatment of the condition is accomplished through the treatment of the associated condition, especially in those affected persons who are HIV-positive, as the anti-retroviral medications involved helps to eliminate lesions. If secondary Candida infection is present, it will be treated with oral antifungal medications. In any case, lesions may reappear when treatment is stopped.